Call 0333 016 3030 or make an enquiry today!

Gastric Band/Bypass & Diverticularitis (bowel problems) & Arithritis Advice

Home » Topics » Surgical Journey » The NHS, General Medical & Funding for Weight Loss Surgery » Gastric Band/Bypass & Diverticularitis (bowel problems) & Arithritis Advice

Welcome to our online community

Take a look around and read through the conversations our members are having.

If you would like to participate, it is easy to join the Streamline Surgical family: simply click here to register.

Once you are a member of our online family, you can talk about whatever you want, from considering weight loss surgery to life post surgery. Simply browse the conversations to join one or start your own if you prefer.

Viewing 10 posts - 1 through 10 (of 10 total)
  • Author
    Posts
  • #30862
    pollyanna247
    Member

    Hello..

    I am new to this forum and surgery. I have just been accepted for surgery. Yippeee! Hence, your advice would be much appreciated.

    Basically, I have Diverticularitis (bowel problems) and Arthritis of the spine and hips.
    I would love to hear from anyone who has also had similar health issues and indeed undergone either the gastric bypass or gastric band. Has it helped or hindered your
    condition?

    I am hoping that with less food going in, there will be less bowel probelms and less pain! However i am worried that with the smaller stomach I wont be able to take some of the medication to stop or start bowel movements (fybrogel orange, imodium, anti-biotics etc.)?.

    Although i am sure losing weight will help with the Arthirits pain, I am sure I will still need to take pain killers on a daily basis, or indeed, at a later stage other medication for arthritis.

    Hence, I am slightly concered as I have read that after the operation some medication will have to be changed i.e. tablets crushed, or in liquid form etc. (though I currently only take capsuals).

    Any information, advice would be very much appreciated.

    Many thanks and kind regards. Pollyanna (alias clueless.com!)

    #45734
    Gill.T
    Member

    Hi Pollyana

    I had a band 14 months ago, thankfully I don’t have bowel problems (except for a bit of constipation!!) but I do have an inflammatory arthritis in my spine.

    With the band:-

    You can take non-steroidal anti inflammatories (such as voltarol, brufen etc – I take Arcoxia every night, and have had no problems)

    You don’t have to crush tablets – I can swallow quite large vitamin tablets without a problem

    However – you will not be able to take FYBOGEL as this swells in the stomach, and will risk stretching the pouch above the band. You will have to take advice from your medical team, as to what you can take to replace fybogel

    With best wishes
    Gill x

    #45735
    Gill.T
    Member

    PS
    With the band you can take slow release tablets, but you can’t if you have the bypass
    Gill x

    #45733

    @pollyanna247 16544 wrote:

    Hello..

    I am new to this forum and surgery. I have just been accepted for surgery. Yippeee! Hence, your advice would be much appreciated.

    Basically, I have Diverticularitis (bowel problems) and Arthritis of the spine and hips.
    I would love to hear from anyone who has also had similar health issues and indeed undergone either the gastric bypass or gastric band. Has it helped or hindered your
    condition?

    I am hoping that with less food going in, there will be less bowel probelms and less pain! However i am worried that with the smaller stomach I wont be able to take some of the medication to stop or start bowel movements (fybrogel orange, imodium, anti-biotics etc.)?.

    Although i am sure losing weight will help with the Arthirits pain, I am sure I will still need to take pain killers on a daily basis, or indeed, at a later stage other medication for arthritis.

    Hence, I am slightly concered as I have read that after the operation some medication will have to be changed i.e. tablets crushed, or in liquid form etc. (though I currently only take capsuals).

    Any information, advice would be very much appreciated.

    Many thanks and kind regards. Pollyanna (alias clueless.com!)

    hi Pollyanna welcome!
    you are not able to take ibruprofen with a rny bypass op
    as it can irritate the stomach pouch
    however you can take paracetomol
    hope this helps?
    best of luck on your WL Journey xxxx

    #45732
    Ms Ellie
    Member

    Hi there pollyanna welcome x

    #45736
    Irene
    Member

    Hi Pollyanna,
    Welcome to the forum. I can’t help with your problems, just wanted to say Hi and Welcome. I think the best person to ask is the Surgeon. They will have come across your problems before and they know the way to help.
    Good luck. Keep us posted.

    #45730
    Doodah
    Keymaster

    Hi again Pollyanna

    I have to take painkillers daily and find that suppositories are a great alternative if you can get used to using them. We Brits don’t seem as willing to try them as our European friends!

    Doodah x

    #45731
    mandyl
    Member

    hi,
    i cant take ibruprofen ,asprin or co codomel anymore. give me terrible stomache ache. paracetomol is fine though.
    i tried one of my meds that were slow release and had probs but now i have oroldispersable ones and thats fine now 🙂

    #45737
    Fenella
    Member

    Hi and welcome
    I had a bypass 3.5 weeks ago and am on a range of drugs mainly for rheumatoid arthritis and thyroxine as well as iron and folic acid for anaemia caused by the disease and the medication so hopefully I can help you.
    No 1 is that Mr Somers made the opening to my stomach pouch a little larger than average knowing that I have to take some huge torpedo tablets especially the salazypirin for the RA. You will be asked to take in all your meds to the pre op assessment and to hospital. You will probably have to come off NSAIDs but maybe not for long and can have volterol NSAID suppositories instead. I am now able to tip out the contents of my celebrex NSAIDs into water. If, like me, you take a stomach lining drug like omeprazole this will be replaced by one you crunch which tastes fine. In the first 10 days I did have to crush my drugs and bought a crusher online at Amazon but to be honest a pestle and mortar worked better. I took the crushed drugs in a spoonful of yogurt which was pretty gross but after 10 days I was able to swallow them in about 4 bits and now even the big ones whole though I have learnt not to take a handful all at once as I can feel them sticking in my gullet and can’t eat so I spread them out through the day. If a steroid injection would help you you could ask your GP to give you one a few days before your op too as you will certainly be off your drugs for a day or two but you will be on a paracetamol drip with the suppositories and morphine if needed the first 24 hours so you won’t be in pain! I have suffered a bit of a flare up the last few days which Mr Somers warned me was possible due to missing a week of methotrexate – a low dose chemotherapy drug for RA which I missed a week of taking due to it’s effect on the liver I don’t think osteo-arthritis has the same flare up pattern and should improve hugely with weight loss so I hope it’s all a huge success for you. Hope this helps and sorry for long reply!

    #45738
    Fenella
    Member

    Oh and with the recent flare up I’ve taken my prescription pain killers Solpadol – paracetamol and codeine at night and they have made me constipated as they usually do but have not given me stomach problems.

Viewing 10 posts - 1 through 10 (of 10 total)
  • You must be logged in to reply to this topic.

Search Forums

Login

Recent Topics

Book your appointment
by clicking here

In the media